What Are the Effects of Taking Too Many Drugs?
Over 100,000 people died from a drug overdose in 2021, which was an increase of almost 29% from the previous year; about three-fourths of those deaths were from opioids (which includes heroin and fentanyl along with some prescription painkillers.) Overdoses can be intentional or accidental.
Today’s drugs are sometimes more potent than they were a few decades ago. There’s also the risk that illegal drug dealers cut their drugs with other substances that make overdoses more likely. It’s important to know the signs of a drug overdose, though even more important to try to prevent an OD in the first place.
Too much of a drug overwhelms normal body processes, and the effects start to intensify. The side effects may be exaggerated beyond what you’d see with a normal drug dose (assuming it’s a prescription medication). Whether it’s prescription or not, other effects might occur as well.
Depending on the drug, a massive amount may cause only a small effect, but a small number of certain drugs that are just a little too much can be lethal. Even if the overdose doesn’t kill you, you’ll probably feel very sick for some period of time. Long-term effects vary with use, but liver and other organ damage are common. You could end up with heart disease or experience heart attacks or strokes from the damage caused by drugs and brain damage.
What Happens When You Overdose on Drugs?
Overdoses happen when you take too much of the drug, and your body can’t metabolize the effects away fast enough. Drugs change the way certain brain chemicals work, which in turn changes how they affect your body. If the drugs you take are depressants, like alcohol and opioids, they slow down the brain’s messaging. Worst case scenario, your heartbeat and breathing slow down so much they may just stop. Conversely, if the drugs are meth or cocaine or similar, brain messaging speeds up which can result in heart damage or death.
It’s critical to understand that mixing drugs doesn’t negate the effects of each other. For example, it may be common to try to drink or use opioids to counteract the effects of methamphetamine. But all that happens is that your body suffers the effects of both drugs instead of them canceling each other out.
Some of the damage may be long-term, even if it isn’t fatal. For example, if your breathing slows down enough that not enough oxygen gets to your brain for some period of time, even if you survive your brain may be damaged and you could be permanently disabled.
Can you build a tolerance to cocaine? Learn more below.
Signs of a Possible Drug Overdose
The effects of an overdose can be different according to how long and heavily the person has been using, how they’ve been using it (e.g. snorting, injecting), their physical (and mental) health, how old they are, and some other factors. It can also differ according to the type of drug they use, although confusion, nausea and vomiting, and pain are pretty typical for most drug overdoses. The user might also feel agitated and paranoid and pass out or have trouble breathing.
If you see someone exhibiting these symptoms, it’s important to call 911 and get them help immediately. Be honest with the responders about the drug and how much was taken if you know the details. Don’t try to treat them with anything yourself or give them food or another drug that you believe will cancel out what’s happening, because you’re likely to make things worse for them.
The exception to all this is if you have naloxone (under the brand name Narcan) and the person is suffering from an overdose of opiates. Then you can administer a dose of naloxone, which could save their life.
With a depressant (not necessarily alcohol), the person may have problems seeing, and their breathing could slow down or stop altogether. They may be confused and pass out or go into a coma. The signs of alcohol poisoning are confusion, slow breathing, pale or clammy skin, and seizures.
Symptoms include a limp body with pale, clammy skin, pinpoint pupils, and blue fingernails and lips. Their heart rate may slow down, as does their breathing, and they might be throwing up or gurgling. They might not be able to talk and could be unconscious.
These drug overdoses look different from depressant and opioid ODs. Typically you’ll see restlessness and rapid breathing with a rapid and irregular heartbeat. The person may have a fever, be irritable, aggressive, and paranoid. They may go into convulsions that result in a coma.
Drug Addiction Treatment After a Drug Overdose
Immediate action usually has to be taken to prevent the overdose from becoming fatal. There are several ways that emergency responders can immediately treat it, depending on the drug. They might pump the stomach to get rid of any drug that hasn’t been absorbed yet or give activated charcoal to bind the drug and prevent it from getting into the bloodstream. The medics could put in a tube to help the person breathe or administer naloxone to someone who overdosed on opioids.
These interventions are sometimes the beginning of the detoxification period of treatment. Depending on each person’s individual factors, detox can last a week to ten days. Usually, the symptoms are most severe within hours or days of the last use, and then begin to taper off.
A medically assisted detox can make you more comfortable, so you’re less likely to use (and possibly OD) again before you start addressing the reasons underlying your drug use. Usually, drugs and drug overdoses aren’t problems but symptoms of the actual problem.
In a residential facility, you’ll receive inpatient care in a structured environment that helps shield you from triggers. With group and individual therapy, you’ll discover why you started using and learn better coping skills, so you don’t ever have to take another drug again. You’ll find that you can enjoy a healthy life, and inpatient rehab helps you develop healthy habits. You get to work on your sobriety in a safe and supportive environment.
After inpatient, you may be referred to outpatient treatment. The levels of care may include partial hospitalization, where you spend most of your day in therapy; an intensive outpatient program (IOP) that you attend evenings and/or weekends to work around your schedule; and general outpatient which helps you transition into a sober life.
You may also spend some time in sober living or a halfway house where you have a little more structure before you go back to living on your own.
Avoid a Drug Overdose With Treatment
If you or a loved one is struggling with substance use disorder, the sooner you get help the better. You must find a rehab that customizes treatment for each client instead of treating them like just another number or case.
You’ll want one that keeps you comfortable during detox and later on as well. One where you learn life skills to deal with life’s little disappointments and frustrations without trying to numb them away with drugs and alcohol. If your substance abuse involves opiates, you might feel more comfortable with the medication-assisted treatment that helps reduce cravings as you work through therapy.
Whatever drug you’re struggling with, you can get clean and sober with help. Don’t punish yourself further by trying to go it alone, but get assistance from an expert clinic with caring staff.
If you or a loved one needs help with abuse and/or treatment, please call the WhiteSands Treatment at (877) 855-3470. Our addiction specialists can assess your recovery needs and help you get the addiction treatment that provides the best chance for your long-term recovery.